Increased heart rate on Erfa

Hi to everyone

As I did not tolerate levo saw a private doc who suggested Erfa.

I started on Erfa a while back. Starting dose was half a grain once a day. Stayed on this a month with no side effects. Increased as per docs instructions to 1 grain split in to 2 doses. Have noticed my resting heart rate which is normally about 72 is now in the 80's. It is keeping me awake and no matter how I try to relax it does not reduce.Have been on this increased dose for 2 weeks.

Do you think I need to reduce dose slightly or stay on this dose and give my body time to adjust. It worries me because this is still a tiny dose and I have given it a month before increasing so its no as if I am rushing the increase.


10 Replies

  • This may be happening because your iron and ferritin levels are too low. Have you had them tested recently? Your iron needs to be well within the range and nowhere near the bottom, and your ferritin needs to be above 70-90 for most women to feel well (higher for men).

    You could try taking one dose of 1/2 grain and another of 1/4 grain for now. It may just be that you need to increase very slowly. Some people need to increase slower than others and this is sometimes due to low iron and sometimes due to adrenal fatigue. The adrenal fatigue will hopefully improve once you have been on Erfa for a while.

    A very few people don't tolerate the fillers in various medications. This could be the case but I think the first two options are more likely.

    I was one of the lucky ones who could get up to 3.75 grains with no problems. When I increased to 4 grains I had the same symptoms as you. I went back down to 3.5 for a few weeks and the 3.75 for several weeks before trying 4 grains again (I have also been taking iron and hopefully sorting out my adrenals). This time it seems to have worked. I'm not getting the high heart rate and it's no longer keeping me awake. I have also dropped my night time dose though.

    I hope some of this helps.

    Carolyn x

  • Hi Carolyn

    Thanks so much for your reply. My ferritin was 36 back in Sept 12 but have been supplementing iron since so think my level will have increased since then.

    Will rethink going back down to half grain in morning and maybe quarter grain pm.Then going back up again after my heart has had a rest.

    Many thanks

    L x

  • Perhaps take your second dose early afternoon rather than later. That might avoid the high heart rate at night. It might be easier to deal with during the day. Then, as Clare says, you might be able to increase again which may actually get rid of the high heart rate.

  • 4 grains hey C! That's more than me! Lol


  • :D I think I may have finally hit the right dose. I have actually lost weight this week. I've been dieting for years but nothing was happening!

  • Oh good on you C! How you feeling overall then?

    I've just been told to up to 3 grains by dr P. I missed my sleep window last night and never got to sleep till 1.30am! Lol mind you, I am on other drugs at the moment, post op. my pulse or temps aren't hyper or anything though....

  • Hi Lizzie - how do you feel in other ways? I used to worry about a heart rate in the 80s, but in fact I now think it is perfectly noraml. I have experienced an increase in heart rate when I increase my dose, but it has settled back and is now usually in the 70s.

    Also just to confuse matters, I have also noticed that for me, an increase in heart rate can signify the need to increase dose rather than decrease. xx

  • Hi Clare

    Thank you for your reply.

    Still have hypo symptoms - very stiff painful joints and muscles. On the plus side a slight increase in energy and feeling less drunk/off balanced than I was.

    Its very confusing trying to figure out whether your body is asking for more meds or less! Wish there was a better way to communicate with it! Will drop down slightly and then go back up again.

    L x

  • Yes that sounds like a good idea :) I have often noticed that if I drop back 1/4 of a grain and then try the increase again in a week or two then it seems better the next time.

    What are you taking to supplement your ferritin? I tried Spatone - 2 sachets a day and my level actually fell :( I am now on ferrous fumerate and last level was over 90 :)

    The other thing I have found very helpful is the CT3M that Paul Robinson discovered. I seem to be able to tolerate any increases in dosage better very early in the morning ie my 5am dose. This is especially good if you have low cortisol, which I had - might be worth a go.

    Glad that your balance issues are improving - mine is sooo much better.

    Yes symptoms can be very confusing and I have frequently thought my body was after less when really it was after more.

    Good luck xx

  • I am taking Ferrochel for my iron. Got it from the States. Bit drastic I know! I got horribly constipated on some iron products and this was marketed as very gentle. Been on them since last year so hope they are helping.

    L x

You may also like...